Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 237, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Dec 27, 2008, 8:09 PM EST for 4 counties in Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2008, 8:09 PM EST (01:09 UTC)
- Expired
- Dec 27, 2008, 9:00 PM EST
- In force
- 51 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 280109
SVRIND
INC027-055-083-153-280200-
/O.NEW.KIND.SV.W.0237.081228T0109Z-081228T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
809 PM EST SAT DEC 27 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAVIESS COUNTY IN SOUTHWEST INDIANA...
SOUTHWESTERN GREENE COUNTY IN SOUTHWEST INDIANA...
KNOX COUNTY IN SOUTHWEST INDIANA...
THIS INCLUDES THE CITY OF VINCENNES...
SULLIVAN COUNTY IN SOUTHWEST INDIANA...
* UNTIL 900 PM EST/800 PM CST/
* AT 705 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES WEST OF MEROM TO 17 MILES WEST OF VINCENNES TO 25
MILES WEST OF DECKER...OR ALONG A LINE EXTENDING FROM ROBINSON TO 8
MILES WEST OF LAWRENCEVILLE TO 11 MILES WEST OF MOUNT CARMEL...AND
MOVING NORTHEAST AT 65 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TURTLE CREEK RESERVOIR BY 820 PM EST...
DECKER BY 825 PM EST...
PAXTON BY 830 PM EST...
VINCENNES BY 835 PM EST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3842 8774 3851 8766 3864 8763 3874 8751
3879 8751 3886 8756 3896 8754 3899 8759
3906 8759 3911 8767 3919 8763 3925 8735
3867 8696 3851 8707 3855 8720 3851 8730
3854 8737 3851 8738 3853 8740 3853 8748
TIME...MOT...LOC 0109Z 235DEG 54KT 3905 8770 3873 8776
3850 8791
$$
CO3 follow-up statements
000
WWUS53 KIND 280127
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
827 PM EST SAT DEC 27 2008
INC027-055-083-153-280200-
/O.CON.KIND.SV.W.0237.000000T0000Z-081228T0200Z/
DAVIESS-GREENE-KNOX-SULLIVAN-
827 PM EST SAT DEC 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EST
FOR DAVIESS...KNOX...SOUTHWESTERN GREENE AND SULLIVAN COUNTIES...
AT 826 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM SHELBURN TO OAKTOWN TO 7 MILES WEST OF
VINCENNES...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF TERRE
HAUTE TO 14 MILES NORTH OF VINCENNES TO 6 MILES SOUTHEAST OF
LAWRENCEVILLE...MOVING NORTHEAST AT 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
VINCENNES BY 835 PM EST...
WHEATLAND BY 840 PM EST...
PLEASANTVILLE BY 845 PM EST...
MONTGOMERY BY 850 PM EST...
LAT...LON 3842 8774 3851 8766 3864 8763 3874 8751
3879 8751 3886 8756 3896 8754 3899 8759
3906 8759 3911 8767 3919 8763 3925 8735
3867 8696 3851 8707 3855 8720 3851 8730
3854 8737 3851 8738 3853 8740 3853 8748
TIME...MOT...LOC 0127Z 235DEG 54KT 3920 8741 3888 8747
3865 8763
$$000
WWUS53 KIND 280147
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
847 PM EST SAT DEC 27 2008
INC027-055-083-153-280200-
/O.CON.KIND.SV.W.0237.000000T0000Z-081228T0200Z/
DAVIESS-GREENE-KNOX-SULLIVAN-
847 PM EST SAT DEC 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EST
FOR DAVIESS...KNOX...SOUTHWESTERN GREENE AND SOUTHEASTERN SULLIVAN
COUNTIES...
AT 845 PM EST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM DUGGER TO BICKNELL TO DECKER...OR
ALONG A LINE EXTENDING FROM 25 MILES SOUTH OF TERRE HAUTE TO 14 MILES
NORTHEAST OF VINCENNES TO 7 MILES SOUTH OF VINCENNES...MOVING
NORTHEAST AT 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WHEATLAND BY 855 PM EST...
PLAINVILLE BY 900 PM EST...
LAT...LON 3842 8774 3851 8766 3864 8763 3874 8751
3879 8751 3886 8756 3901 8738 3914 8728
3867 8696 3851 8707 3855 8720 3851 8730
3854 8737 3851 8738 3853 8740 3853 8748
TIME...MOT...LOC 0147Z 235DEG 54KT 3914 8723 3882 8729
3859 8745
$$
CO000
WWUS53 KIND 280200
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
900 PM EST SAT DEC 27 2008
INC027-055-083-153-280210-
/O.EXP.KIND.SV.W.0237.000000T0000Z-081228T0200Z/
DAVIESS-GREENE-KNOX-SULLIVAN-
900 PM EST SAT DEC 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR DAVIESS...KNOX...SOUTHWESTERN
GREENE AND SOUTHEASTERN SULLIVAN COUNTIES HAS EXPIRED...
LAT...LON 3842 8774 3851 8766 3864 8763 3874 8751
3879 8751 3886 8756 3901 8738 3914 8728
3867 8696 3851 8707 3855 8720 3851 8730
3854 8737 3851 8738 3853 8740 3853 8748
TIME...MOT...LOC 0147Z 235DEG 54KT 3914 8723 3882 8729
3859 8745
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 6:05 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Dec 27, 6:05 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 605 PM EST SAT DEC 27 2008 .AVIATION...DISCUSSION FOR 280000Z TAF ISSUANCE. LEADING EDGE OF SQ LN CURRENTLY PROGRESSING EWD ACRS THE LOCAL AREA. EXTRAPOLATION SUGGESTS LEADING EDGE SHOULD BE NR KIND SHORTLY AFT ISSUANCE TIME AND IN THE KBMG AREA ARND 280100Z. LIGHTNING ACTVTY HAS BECOME MUCH MORE SPORADIC IN NATURE WITH MOST OF THE INSTABILITY LOCATED S OF THE OH RVR. THEREFORE...LIGHTNING THREAT AT THE TERMINALS SEEMS TO HAVE LESSENED. BRIEF IFR RESTRICTIONS AND SOME SFC WND GUSTS 35-40KTS PSBL WITH SQ LN. OTRW...RATHER LRG AREA OF RAIN BEHIND SQ LN AND AHEAD OF FNT. SOME IFR CIGS 006-008 AGL STARTING TO SHOW UP WITHIN THE RAIN AREA. APPEARS SFC WNDS WL BACK ARND TO 140-160 HEADINGS OVR THE NEXT FEW HRS WITH SOME GUSTS 15-20KTS PSBL. FROPA STILL LOOKS IN THE 280400Z-280600Z TIME FRAME...ALTHOUGH IT NO LONGER LOOKS LIKE MUCH CONVECTION WL BE ASSOCIATED WITH IT. RAPID WND SHFT TO 250-270 HEADINGS WITH SOME SFC GUSTS ARND 40KTS FOR A FEW HRS AFT FROPA. && .DISCUSSION... MAIN CHALLENGE TO THE FCST WL BE IN THE SHORT TERM REGARDING GRADIENT WINDS...SEVERE POTENTIAL..QPF AND CVRG TNGT AS A STG CD FNT MOVES THROUGH. REGIONAL RADAR WAS SHOWING A LINE OF SVR TRW'S ACRS WCNTRL IL INTO SWRN MO JUST AHEAD OF A APCHG STG CD FNT. MEANWHILE...STG SRLY LOW LVL RETURN FLOW AHEAD OF THE FNT HAS BUMPED TEMPS INTO THE 60S ACRS ALL OF CNTRL INDIANA EARLY THIS AFTERNOON. FINALLY...UA PATTERRN FEATURED A SHARP TROF ACRS THE HIGH PLAINS AND A HIGH AMPLITUDE RIDGE JUST OF THE ERN SHORE. GFS CONTINUED TO BE A LITTLE BIT FASTER THAN THE NAM PUSHING THE CD FNT THROUGH TNGT. WL SPLIT THE DIFFERENCE AS EACH HAS SUPPORT FM OTHER MODELS. AT ANY RATE...WL MOVE THE FNT THROUGH QUICKLY IN THE 02Z-08Z TIME FRAME TNGT. SO...THE FNT AND THE ASSOCIATE RW ACTIVITY SHOULD MOVE THROUGH QUICKLY ENOUGH THAT A FLOOD WATCH WL NOT BE NEEDED DESPITE THE FNT INTERACTING WITH LOW LVL 70 KT JET...RR QUAD OF 125KT 250 MB JET AND PRECIP H20 VALUES TO 1.5 INCHES. HOWEVER...WRN HALF OF THE FA IS IN A SLGT RISK THIS EVENING FOR SEVERE WEATHER AS THE WCNTRL IL SQUALL LINE WL MOVE THROUGH. VERY STG MAINLY UNI-DIRECTIONAL SHEAR (SRH'S GREATER THAN 500) BUT WEAK INSTABILITY (ML CAPES BLW 300 J/KG) FAVORS POSSIBILITY OF A FEW WIND DAMAGE EVENTS...ALTHOUGH WITH MAGNITUDE OF SHEAR CAN NOT RULE OUT ISOLD TORNADOES. WE HAVE SEEN COLD SEASON SETUPS LIKE THIS BEFORE (SEPT 20, 2002 BEING ONE) WITH LOTS OF SHEAR AND LITTLE TO NO INSTABILITY AND YET RECEIVED TORNADOES. AWIPS DISTANCE SPEED TOOL SUGGESTS SQUALL LINE WL REACH WRN PARTS OF THE FA BY 00Z THIS EVE AND SPREAD QUICKLY NE UNDER THE SAIL OF 70+ KT DEEP LYR SW WINDS. 40KT WINDS JUST OFF THE SFC SHOULD BE ABLE TO MIX DOWN TNGT ESPECIALLY ALONG AND BEHIND THE FNT AS AREA OF SUBSIDENCE MOVES THROUGH JUST AHEAD OF THE STG UPR TROF THAT WL PASS THROUGH TOMORROW MRNG. TOOK OUT SNOW CHANCES ON THE TAIL END OF THE SYS TNGT AS MODEL SOUNDINGS AND MOS OVERNGT LOWS SUGGEST. SFC HIGH PRES WL BUILD IN FM THE W ON SUNDAY AND BE THE MAJOR INFLUENCE FOR THE START OF THE WEEK. THAT COMBINED WITH A DRY COLUMN WL ALLOW FOR LITTLE IN THE WAY OF CLOUD COVER. IT WL ALSO ALLOW FOR TEMPS SLIGHTLY ABV NORMAL WITH STG CAA TNGT BECOMING WEAK ON SUNDAY AND WEAK WAA BY SUNDAY NGT. UPR TROF TO PASS ACRS THE GT LKS ON TUE NGT AND WED...BUT WITH LOW MN LVL RH...EXPECT FA TO BE DRY OR AT BEST JUST A COUPLE OF LGT SNOW SHOWERS NE. NEXT CHC OF PRECIP LOOKS TO BE BY THU NGT AS A TROF DEEPENS ACRS THE MSP VLY. TIMING AND ESP THE PLACEMENT OF THE UPR SYS AND ASSOCIATED SFC SYS ARE QUITE DIFFERENT FOR THE GFS AND ECMWF...BUT AT ANY RATE SNOW CHANCES LOOK GOOD THU NGT AND FRI. WENT WITH COMPROMISE ON COOLER NAM AND NOT AS COOL GFS TNGT AS PARENT MODELS DIFFER A BIT WITH THE SPEED OF THE CD FNT AND EITHER SIDE HAS SUPPORT FM OTHER MODELS. TEMPS TNGT BASED ON CURRENT POST FRONTAL TEMPS. MEANWHILE...WITH PLNTY OF SS AND CAA WEAKENING TOMORROW AFTERNOON...PREFER WARMER NAM/GFS COMBO. && .IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALL OF CENTRAL INDIANA FM 18Z SAT-12Z SUN /1PM SAT TO 7AM SUN/. && AVIATION...JAS PUBLIC...MK
Hazardous weather outlook, Dec 27, 3:20 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 PM EST SAT DEC 27 2008 INZ041-042-049-057-064-065-071-072-281100- DELAWARE-RANDOLPH-HENRY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 320 PM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE THIS AFTERNOON AND PERSIST THROUGH THE NIGHT. WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS EVENING AS A STRONG COLD FRONT APPROACHES. THE STORMS WILL PRODUCE GUSTY WINDS POSSIBLY TO 50 MPH. DEADLY CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO ADDITIONAL LOWLAND FLOODING. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE...EAST FORK WHITE...AND WABASH RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK WHITE... AND WABASH RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND GUSTS TODAY AND TONIGHT ARE APPRECIATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>040-043>048-051>056-060>063-067>070-281100- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS- MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN- GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE- 320 PM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS EVENING AS A STRONG COLD FRONT APPROACHES. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. DEADLY CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO ADDITIONAL LOWLAND FLOODING. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE...EAST FORK WHITE...AND WABASH RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK WHITE... AND WABASH RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND GUSTS TODAY AND TONIGHT ARE APPRECIATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
In the hours before
Local storm report, Dec 27, 5:11 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 3 N CAYUGA 39.99N 87.46W
12/27/2008 E55 MPH VERMILLION IN TRAINED SPOTTER
TRAINED SPOTTER REPORTED 55-65 MPH ESTIMATED THUNDERSTORM
GUSTS IN BETWEEN CAYUGA AND PERRYSVILLE
&&
MKOCHLocal storm report, Dec 27, 5:59 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
559 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 1 S MULBERRY 40.33N 86.67W
12/27/2008 CLINTON IN LAW ENFORCEMENT
2 TREES DOWN.
&&
MKOCHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 7:42 PM EST | Areal Flood Warning | IND | Carroll, Clinton, Fountain, Montgomery, Parke, Putnam and 3 more | 8 hr |
| Dec 27, 7:53 PM EST | River Flood Watch | IND | Carroll, Tippecanoe, White | 24 hr |
| Dec 27, 8:43 PM EST | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Monroe, Owen, Putnam | 47 min |
| Dec 28, 12:01 PM EST | River Flood Warning | IND | Greene, Owen | 61 hr |
| Dec 28, 12:01 PM EST | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Dec 28, 12:01 PM EST | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Dec 28, 12:01 PM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| Dec 28, 12:01 PM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 71 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.